What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 9, 5:18 AM CST, 5 hours 45 minutes earlier. Its key messages:
- There is a risk of severe storms today with damaging winds the main threat. However, confidence is lower on how this evolves today and the timing.
- Heavy rainfall and flooding remain a concern, especially across southwest WI and adjacent northeast IA through Monday with repeat storms expected there. Localized rainfall amounts of 3-5+ inches are possible (20-40% chance), with isolated amounts of 5-7" (less than 10% chance). A Flood Watch remains in effect.
Area forecast discussion, Aug 9, 5:18 AM CST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
618 AM CDT Sat Aug 9 2025
.KEY MESSAGES...
- There is a risk of severe storms today with damaging winds the
main threat. However, confidence is lower on how this evolves
today and the timing.
- Heavy rainfall and flooding remain a concern, especially
across southwest WI and adjacent northeast IA through Monday
with repeat storms expected there. Localized rainfall amounts
of 3-5+ inches are possible (20-40% chance), with isolated
amounts of 5-7" (less than 10% chance). A Flood Watch remains
in effect.
&&
.DISCUSSION...
Issued at 240 AM CDT Sat Aug 9 2025
Today's Severe Storm Chances and Risk
Current observations show the surface frontal zone of interest to
the next several days of weather very slowly shifting east running N-
S through central MN at 2 am. Storms are now approaching the
Twin Cities, but have struggled to increase in coverage thus
far, while many 09.00Z CAM solutions had the entire front lit
up with storms by midnight (didnt happen). This may be due to a
bit stronger capping inversion and elevated mixed layer in
place across MN in the pre-frontal air mass per MPX sounding and
RAP guidance. A smaller cluster of weak, elevated storms are
moving northeast toward the area from northwest IA and another
located in Neb with a more vigorous trough. Remarkably, there
is over 4000 J/Kg of MLCAPE instability through MN ahead of the
front at 1 am in the morning. Yow!
With the cap in place prefrontally but slowly giving way to the
front moving in, and impressive instability, the forecast is a
challenge today. As mentioned, the CAM guidance is not handling this
well and it seems the cap is stronger than the RAP/HRRR would
suggest, and the SPC mesoanalysis based on convective development
and intensity. Earlier scenarios had the central MN storms moving
in from the NW with the NW IA cluster, making for a morning
stormy period, exiting east in the early afternoon. That seems
to be scenario #1, but having my doubts on widespread storms now
in the morning. Seems scenario #2 would be the central MN
storms move southeast into the area and remain approx/mainly
I-90 and north this morning. Then, a second area of storms
develops on the front near I-35, later morning and head
east/northeast, leveraging growing instability, providing a
scattered damaging wind threat. The upstream shortwave trough
in Neb could be the organizing element arriving this afternoon
for this to materialize. It seems that damaging wind producing
linear clusters of storms is the mode in marginal effective
wind shear of about 30 kts. But overall, forecast confidence on
severe storms is lower with various outcomes possible today. It
does appear most activity will be out by mid-afternoon.
Heavy Rain and Flooding Potential Through Monday
Multiple rounds of heavy rain is looking likely (60-70%) with
this favorable synoptic pattern. In the big picture, the pattern
is characterized by a very slow moving deep trough over the
Northern Plains with the mid-level flow from southwest to
northeast, parallel to the front for several days over the local
area. This mid-level flow is fraught with impulse after impulse
to ignite storms and reintensify the moisture transport into
the front. The air mass ahead of the frontal boundary is
characterized by 90-95 percentile climatology values for
precipitable water and over 4km warm cloud depths. Combine this
with the frontal zone lying parallel to the steering mid-level
flow, and its slow movement, some areas could see repeated
rounds of highly effective rain-producing storms. The highest
probability area for this to occur is southwest WI and adjacent
northeast IA where the Flood Watch is in effect.
By tonight, the frontal zone begins to slowly settle southward with
storms and rain increasing in coverage in the overnight. Heavy
rainfall is the main threat but this may be the first such episode
of rain for much of southwest WI depending on todays activity. While
the flooding potential is there, the challenge is the frontal
position each day and how far south it moves. There are
suggestions that even into Monday, this heavy rainfall air mass
could remain across southwest WI in the current Flood Watch.
But, convective cold pools will play a role in thunderstorm
location and the instability magnitude which impacts rainfall
totals. So, this isnt clear cut.
09.00Z HREF rainfall amounts are still targeting southwest WI
and adjacent northeast IA with the higher amounts suggesting
3.5-5" totals with much of that falling tonight. The HREF max
suggests a ceiling somewhere in the 5-6" range. Some of these
higher totals would be tough to take even with the drier soils
in place.
Antecedent soil conditions approximated from the last 30 days of
rain would suggest that soils across the area are quite dry and
could handle a good amount of rain. The entire area has been dry for
a week and the 30 day percent normals are all in the 50 to 100 range
except for some counties in northeast Iowa into far southwest
Wisconsin. South of a Mason City IA to Boscobel WI line, these 30
day percent normal rainfall values are in the 100 to 200
percent range, with Charles City to Dubuque 200%+, suggesting
wetter soils. Have expanded the Flood Watch into Fayette county
for this reason.
After what looks to be a quiet Sunday, another round of
rain/storms is then expected on the frontal zone Sunday night
with another 2-4" possible. The challenge this far out is the
location of the front with cold pool activity and instability
magnitude Sunday in the warm sector. The front could slide south
1-2 counties and southwest WI / northeast IA could miss the
Sunday night round. For now, confidence is there to keep the
Flood Watch into Monday morning as this second round is the
round of concern for flooding should tonight produce higher
amounts in that area.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 614 AM CDT Sat Aug 9 2025
VFR conditions currently present across the area. Showers and
thunderstorms are ongoing across portions of southeastern Minnesota
and West Central Wisconsin. These have produced some visibilities
between 3-6 miles with the strongest storms. As development
continues to expand across the region, expect these storms to impact
the terminals in the coming hours. Depending on the evolution of
these storms, we could see some additional development in the
afternoon but confidence in this remains low overall as this
will hinge on where storms impact this morning.
Rain chances will ramp back up tonight mainly for areas across NE
Iowa and SW Wisconsin but the LSE terminal could be impacted. Have
gone prevailing SHRA there with PROB30s for the RST terminal with
significantly lower confidence as one moves north and west.
MVFR/IFR CIGs are expected to build in late overnight into early
tomorrow morning across the area. Winds should gradually
decrease through the afternoon, maintaining a general southerly
direction.
&&
.HYDROLOGY...
Issued at 240 AM CDT Sat Aug 9 2025
Current ensemble river forecasts with 72 hours of rainfall
would suggest the most vulnerable are in the southern forecast
area: Kickapoo and Turkey basins. Forecasts suggest that even
hitting higher rain totals of 5.50 inches (a 10-15% chance) in
the Kickapoo basin through Monday, that the river would only
then reach Minor flood stage.
The Turkey river is more sensitive to heavier rainfall with
Moderate flood stage suggested should rainfall totals of about 5
inches fall in that basin (10-15% chance), with 6 inches
starting to push Major flood stage.
For the other river basins such as the Black and Yellow rivers,
about 4 inches (2-5% chance) would cause rises, possibly
reaching Minor flood stage.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from 4 PM CDT this afternoon through Monday
morning for WIZ054-055-061.
MN...None.
IA...Flood Watch from 4 PM CDT this afternoon through Monday
morning for IAZ029-030.
&&
DISCUSSION...Baumgardt
AVIATION...Barendse
HYDROLOGY...BaumgardtHazardous weather outlook, Aug 9, 3:14 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
414 AM CDT Sat Aug 9 2025
IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
414 AM CDT Sat Aug 9 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
There is a level 2 of 5 risk for severe storms today. Damaging
winds are the main threat. Confidence is low to medium for this
threat.
Heavy rainfall is possible today and tonight with 2 to 3 inches
expected south of I-90 in Wisconsin. Minor street flooding could
occur.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed today if the risk becomes more clear or
elevated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ029-030-WIZ054-055-061-101200-
Fayette-Clayton-Crawford-Richland-Grant-
414 AM CDT Sat Aug 9 2025
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
There is a level 2 of 5 risk for severe storms today. Damaging
winds are the main threat. Confidence is low to medium for this
threat.
Flood Watch through Monday morning. Multiple rounds of storms
producing heavy rainfall expected across portions of northeast IA
and southwestern WI, mainly from overnight through Monday morning.
There is a level 3 of 4 risk for flash flooding to occur for
these areas. If storms repeat over locations, localized rainfall
totals of 3 to 5 inches or greater may occur.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another round of heavy rainfall is expected Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed today if the risk becomes more clear or
elevated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Baumgardt
In the hours before
Special weather statement, Aug 9, 5:29 AM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
629 AM CDT Sat Aug 9 2025
WIZ017-029-091230-
Taylor WI-Clark WI-
629 AM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT CLARK AND TAYLOR COUNTIES THROUGH
730 AM CDT...
At 628 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jump River to near Osseo. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Thorp around 635 AM CDT.
Humbird around 650 AM CDT.
Owen around 655 AM CDT.
Greenwood and Westboro around 700 AM CDT.
Medford and Chelsea around 705 AM CDT.
Rib Lake around 710 AM CDT.
Neillsville and Loyal around 715 AM CDT.
Other locations impacted by these storms include Highway 73 And 98,
Polley, Atwood, Tioga, Perkinstown, Esadore Lake, Lynn, Eidsvold,
Longwood, and County Roads D And N.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4538 9005 4512 9004 4512 9020 4503 9020
4503 9031 4446 9032 4452 9092 4538 9092
TIME...MOT...LOC 1128Z 267DEG 27KT 4537 9071 4455 9118
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaumgardtSpecial weather statement, Aug 9, 6:22 AM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
722 AM CDT Sat Aug 9 2025
MNZ079-087-WIZ032-091300-
Wabasha MN-Olmsted MN-Buffalo WI-
722 AM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN OLMSTED...WABASHA AND
NORTHWESTERN BUFFALO COUNTIES THROUGH 800 AM CDT...
At 721 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Plum City to 6 miles southwest of Pepin to 6
miles west of Elgin. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Wabasha around 725 AM CDT.
Elgin around 730 AM CDT.
Plainview around 735 AM CDT.
Other locations impacted by these storms include South Troy, Pioneer
Campground, Rattelsnake Point, Potsdam, West Albany, County Roads F
And K K, County Roads 33 And 4, Kings Park, Rattlesnake Ridge, and
Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4441 9208 4459 9202 4459 9174 4419 9202
4419 9208 4411 9208 4408 9256
TIME...MOT...LOC 1221Z 234DEG 25KT 4464 9217 4436 9221 4413 9239
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NaylorSpecial weather statement, Aug 9, 6:53 AM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
753 AM CDT Sat Aug 9 2025
WIZ032-033-091345-
Buffalo WI-Trempealeau WI-
753 AM CDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BUFFALO AND
NORTHERN TREMPEALEAU COUNTIES THROUGH 845 AM CDT...
At 752 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Arcadia around 800 AM CDT.
Independence around 810 AM CDT.
Whitehall around 820 AM CDT.
Other locations impacted by this storm include Waumandee, Montana,
Highway 95 And County G, Chimney Rock, Elk Creek, Highway 95 And
County C, North Creek, The Borst Valley Area, Eleva, and
Pleasantville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4443 9117 4439 9117 4412 9159 4426 9178
4460 9146 4460 9144
TIME...MOT...LOC 1252Z 221DEG 26KT 4423 9160
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NaylorSpecial weather statement, Aug 9, 8:50 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
950 AM CDT Sat Aug 9 2025
IAZ008-018-MNZ094-091530-
Floyd IA-Mitchell IA-Mower MN-
950 AM CDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT MITCHELL...NORTHWESTERN FLOYD
AND SOUTHWESTERN MOWER COUNTIES THROUGH 1030 AM CDT...
At 949 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. Ansgar, or 10 miles southeast of Northwood, moving northeast at
45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
St. Ansgar around 955 AM CDT.
Stacyville around 1000 AM CDT.
Adams around 1010 AM CDT.
Other locations impacted by this storm include County Roads A 39 And
S 70, Meyer, Toeterville, Rock Creek, Otranto, Brownville, County
Roads T 54 And A 31, Mona, State Road 9 And County T 26, and Osage
Spring Park.
This includes Interstate 90 in Minnesota between mile markers 175 and
176, and between mile markers 179 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4366 9305 4374 9279 4340 9255 4312 9302
4350 9303 4350 9305
TIME...MOT...LOC 1449Z 239DEG 49KT 4336 9304
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CecavaSpecial weather statement, Aug 9, 10:28 AM CST, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1128 AM CDT Sat Aug 9 2025
IAZ011-MNZ096-WIZ053-054-091715-
Allamakee IA-Houston MN-Vernon WI-Crawford WI-
1128 AM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT ALLAMAKEE...SOUTHEASTERN
HOUSTON...SOUTHWESTERN VERNON AND NORTHWESTERN CRAWFORD COUNTIES
THROUGH 1215 PM CDT...
At 1127 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Albin to near Postville. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Waukon and New Albin around 1135 AM CDT.
Lansing around 1140 AM CDT.
Harpers Ferry around 1200 PM CDT.
Other locations impacted by these storms include Volney, County Roads
A 52 And W 60, County 5 And Peyton Road, Red Barn Campground,
Churchtown, County Roads X 16 And W 48, County Roads K And O,
Ferryville, State Road 51 And County W 48, and Fargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4318 9161 4356 9141 4366 9091 4316 9103
4310 9160
TIME...MOT...LOC 1627Z 253DEG 32KT 4352 9140 4310 9163
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Cecava